Help with Armour and high bp please

Have managed to get myself up to 1.5 grains of armour, no levo, feeling ok, just a bit undermedicated. Cortisol results show low cortisol throughout the day and high DHEA, the results came back with a comment stating there is a recent study showing low cortisol and high DHEA can be a marker for PTSD which I did have after my daughter was born 16 weeks early (due to untreated underactive thyroid!) but had counselling last year and feel clear of it now. So are my adrenals really low (damaged low) or are the results just a leftover from the PTSD and my adrenals are not damaged and will pick up again? The reason I ask is, I have high blood pressure but it sits stable at around 130/90 on 1 medication. Just weighed myself and I have lost 4lbs in the last week without trying and bp sitting at 163/92. Does this mean I am overmedicated due to raising too quickly? Thanks in advance.

5 Replies

oldestnewest
  • It is very difficult to say if you are over-medicated. It might be that you need to raise more slowly though, especially as your cortisol is low. Your blood pressure reading could be a result of too much Armour or too little. Everyone is different.

    The weight gain could be a result of too much too soon, or it could be a result of losing water from any oedema you may have had.

    I don't know how quickly you are increasing. More than half a grain every couple of weeks is too fast for most people. People with low iron or low cortisol find they have to increase even more slowly. If your cortisol is low, your body might not be able to cope with the dose increases very well even if you are still not on an adequate dose for your thyroid.

    In a lot of cases of adrenal fatigue the adrenals do recover, but it takes time. There is a test to see if adrenals can respond or not, the synacthen test. It might be worth asking your doctor about it.

    I'm sorry I've not been much help but hopefully I've given you some ideas of what to look into.

    Carolyn x

  • Thanks Carolyn,

    I received my first Armour at the end of May and since then and now I have gone up to 1.5 grains, I did it by reducing my levo gradually and upping my Armour. If Im honest I may have gone to 1.5 too quickly through being impatient, I was taking 1 grain for one and a half weeks before I upped it and I see from what you are saying that that is probably too quickly. Whats the best thing to do then, go back down to 1 grain, give it a day or two and see if my bp settles? I am doing a CT3M dose at 4.30am, started with 1/2 grain and now up to 1 grain so that would then be my dose for the day. What else can I do to help my adrenals? My GP is unfortunately uninterested in anything I have to say regarding thyroid or anything associated with such, I am trying to change practices but it is a slow process. I see a private doctor who believes the adrenals heal once thyroid meds are adequate but that doesnt help me with raising NDT.

    Thanks again

    Gail x

    p.s the deleted comment is just me after I noticed some silly spelling errors!

  • Perhaps raise in quarter grain increments. You just may need to be a bit slower. It doesn't mean you can't get to higher doses, you just might need a little more time at a lower dose.

    You could see what happens on 1 grain for a couple of days. If your bp settles you know it's because you increased a little too quickly. If it stays the same, you know it's not that and you are probably ok to increase every couple of weeks. Do get your iron and ferritin checked too though. These can make quite an impact on how well you do on your Armour.

    If you are feeling ok on 1.5 in all other respects, you might want to stick it out at your current dose. Adrenals can do funny thing and that may be the reason for you high bp.

    I hope you find out what works!

  • Thank you,

    Ferritin has been checked recently, result was as it should be, assumed from that that iron would be ok? Iv certainly had a full range of tests done by GP previously and nothing was flagged up re iron. Sorry not being awkward, had a load of thyroid/vitamin tests taken not that long ago and cant really afford to do any more right at this minute, but I will get more as soon as I can. B12/vit d etc all fine.

    The only other thing I have had today is slight heart palps but similar to the ones I have had when under medicated. I just panicked a bit at the bp. I will take it again in the morning and I think if it is still up I will drop back to 1 grain for a bit and monitor then take it from there.

    Many thanks again Carolyn

    Gail x

  • Princespea,

    Your post is pretty much identical to my experience. I am on NDT and love it, when I have experimented very slightly with my dose I have noticed that if I increase it to 1.5 from 1.25 grains (because I don't feel so tired in the afternoon at the slightly higher dose) I notice that I do begin to lose weight without trying, which is great - BUT my blood pressure goes up almost 10 points! Now, if you lose weight, your blood pressure will come down.

    So there is the conundrum, do you put up with high BP for a while until your weight comes down - and hope you survive? Or should you stay on a safe and sensible dose knowing that your BP is OK, but you will not lose the weight this drug put on in the first place? What to do?

You may also like...